Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 348, NWS Atlanta, GA

June 30, 2006Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 30, 2006, 8:32 PM EDT for Gilmer County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 8:32 PM EDT (00:32 UTC)
Expired
Jun 30, 2006, 9:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 156 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 010031
SVRFFC
GAC123-010100-
/O.NEW.KFFC.SV.W.0348.060701T0032Z-060701T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR CHERRY LOG...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PISGAH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3484 8434 3479 8445 3464 8439 3466 8423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:10 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 30, 8:10 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT FRI JUN 30 2006

.UPDATE...
WILL INCREASE POPS SLIGHTLY OVER EARLIER UPDATE TO ACCOUNT FOR
CONTINUED PROGRESSION OF MCS SOUTH THROUGH NORTH GA. THIS ACTIVITY
COULD WELL REACH AT LEAST THE NORTHERN SUBURBS OF ATL BEFORE DYING.
THUS...ADDED 20 PERCENT POPS FOR ATL OVERNIGHT. DID NOT MAKE ANY
SIGNIFICANT CHANGES TO TEMPS...JUST INCREASED ONE OR TWO DEGREES
OVERNIGHT. FINALLY...ADDED 20 PERCENT POPS TO THE NORTHWEST FOR SAT
TO ACCOUNT FOR UPPER DISTURBANCE MOVING ACROSS THAT AREA AND VERY
UNSTABLE AIR MASS PROGGED TO BE IN PLACE AT THE TIME.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
NORTHWEST FLOW WREAKED HAVOC WITH THE FORECAST THIS EVENING. SHORT
WAVE IN NW FLOW...COMBINED WITH HIGH SFC BASED INSTABILITY...CAPES
IN EXCESS OF 4000 IN THE NW PART OF THE STATE...AND SFC TEMPERATURES
IN THE MID TO UPPER 90S...FUELED THE THUNDERSTORM DEVELOPMENT.
ACTUALLY...IT APPEARS THAT AN MCS HAS DEVELOPED ACROSS SOUTHERN
TN/NW/NC GA...DRIFTING SE. GFS INDICATES THAT THIS ACTIVITY MAY NOT
DIE AS QUICKLY AS ONE WOULD THINK...POSSIBLY DRIFTING DOWN INTO THE
ATL METRO AREA AROUND OR SHORTLY AFTER MIDNIGHT. THE GFS BRINGS A
BAND OF MID-LEVEL MOISTURE DOWN INTO THE ATL AREA AROUND 12Z. FOR
SAT...UPPER RIDGE ATTEMPTS TO BUILD SOMEWHAT NORTHWARD INTO THE
REGION. THIS SHOULD SUPPRESS ACTIVITY IN THE CENTRAL AREAS...BUT A
WEAK SHORT WAVE ROTATING AROUND THE NW SIDE OF THE UPPER RIDGE COULD
ONCE AGAIN BRING ISOLD SHRA/TSRA TO NW GA DURING THE AFTERNOON. WILL
NOT MAKE CHANGES TO TEMPS AT THIS TIME...BUT CLOUD COVER AND
INCREASING DEWPOINTS COULD KEEP MINS UP A LITTLE MORE THAN EXPECTED
TONIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
THE LONG TERM PATTERN BECOMES INCREASINGLY UNSETTLED...AND OVERALL
THE LAST HALF OF THE EXTENDED APPEARS VERY STORMY.  UPPER RIDGE
REMAINS JUST TO THE SOUTH. TROPICAL MOISTURE BEGINS TO WORK ITS WAY
AROUND THE BACK SIDE OF THE UPPER RIDGE OVER THE GULF THROUGH EAST
TX INTO LA/MS/AL. MEANWHILE...NW FLOW PREVAILS ACROSS THE NORTHERN
PART OF THE STATE. A WEAK FRONT WILL DRIFT SOUTH INTO N GA AT THE
SAME TIME. THUS...THE ENTIRE PERIOD FROM WED-FRI WILL LIKELY FEATURE
SCT-NMRS SHRA/TSRA ACROSS N GA. THE MIX OF TROPICAL MOISTURE AND NW
FLOW ALOFT WILL LIKELY RESULT IN HEAVY RAIN IN SOME AREAS. THE
PATTERN WILL CERTAINLY NEED TO BE WATCHED.  TEMPERATURES WILL REMAIN
NEAR SEASONAL NORMALS FOR THE NEXT FEW DAYS...PERHAPS JUST SLIGHTLY
ABOVE AS THE UPPER RIDGE BUILDS TO THE SOUTH...BUT DROP BACK TO
NORMAL OR SLIGHTLY BELOW NORMAL EARLY IN THE WEEK WITH INCREASED
CLOUD COVER AND MOISTURE.

&&

.AVIATION...
SMALL AREA OF TSRA MOVED THROUGH KRYY/KMGE WITH 3-7SM VSBYS AND
BKN040CB CIGS. STORM COULD AFFECT KATL BETWEEN 1040PM AND 1115PM.
VSBYS CHOULD BE RESTRICTED TO 1SM UNLESS TSRA INTENSITY DECREASES
QUICKLY. WILL CONTINUE TO MONITOR.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  92  70  92 /   5   0   5   5
ATHENS          64  97  68  95 /   5   0   5   5
GAINESVILLE     67  91  68  91 /   5   5   5   5
ROME            66  98  67  95 /  10   5   5   5
COLUMBUS        68  98  70  96 /   5   5   5   5
MACON           64  98  68  97 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 30, 5:10 PM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT FRI JUN 30 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 PM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 9 PM THIS EVENING
ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NORTH OF GEORGIA THROUGH TONIGHT.
TEMPERATURES OVER NORTHWEST GEORGIA WILL FALL FROM THE MID AND UPPER
90S INTO THE 80S BY EVENING.

.PRIMARY HAZARDS...
GUSTY WINDS...HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THE THUNDERSTORMS.

.DISCUSSION...
THUNDERSTORMS WILL DEVELOP ACROSS THE STEEP TERRAIN OF FAR NORTHWEST
GEORGIA LATE THIS AFTERNOON AND MOVE SLOWLY SOUTHEAST THIS EVENING.
AFTERNOON TEMPERATURES WHICH REACHED THE UPPER 90S IN PARTS OF
NORTHWEST GEORGIA HAVE ALLOWED INSTABILITY TO BECOME QUITE HIGH.
CAPE VALUES WILL AVERAGE AROUND 2000 INTO EARLY THIS EVENING BEFORE
DROPPING TO NEAR ZERO AFTER 10 PM. VERTICAL WIND SHEAR WILL BE
MARGINAL BUT STILL SUFFICIENT TO HELP MAINTAIN THUNDERSTORMS.
ISOLATED THUNDERSTORMS COULD PRODUCE HAIL UP TO 1 INCH IN DIAMETER
THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 30, 7:23 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT FRI JUN 30 2006

GAZ002>004-010000-
723 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER...
WHITFIELD AND CATOOSA COUNTIES UNTIL 800 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRAYSVILLE...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 30 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER...
WHITFIELD AND CATOOSA COUNTIES. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE FAIRVIEW...RINGGOLD...AND COHUTTA.
Local storm report, Jun 30, 7:24 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 SE LINDALE            34.17N 85.16W
06/30/2006  E1.00 INCH       FLOYD              GA   PUBLIC

&&

EAVILA
Special weather statement, Jun 30, 7:42 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT FRI JUN 30 2006

GAZ002>005-010015-
742 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER...
WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 815 PM EDT...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COHUTTA...MOVING SOUTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS THEY MOVE
ACROSS WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FAIRVIEW...
RINGGOLD...AND COHUTTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jun 30, 7:53 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT FRI JUN 30 2006

GAZ031-041-042-010030-
753 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CARROLL...
HARALSON AND PAULDING COUNTIES UNTIL 830 PM EDT...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YORKVILLE...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS THEY MOVE
ACROSS CARROLL...HARALSON AND PAULDING COUNTIES. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE DRAKETOWN. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 8:14 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
814 PM EDT FRI JUN 30 2006

GAZ006-007-010045-
814 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GILMER AND
FANNIN COUNTIES UNTIL 845 PM EDT...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OASIS...MOVING SOUTHEAST AT
30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS THEY MOVE
ACROSS GILMER AND FANNIN COUNTIES. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE ELLIJAY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 8:24 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EDT FRI JUN 30 2006

GAZ042-010100-
824 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CARROLL COUNTY
UNTIL 900 PM EDT...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF CARROLLTON OR 5 MILES WEST OF
VILLA RICA...MOVING SOUTH AT 15 MPH. THIS STORM WILL AFFECT I-20
BETWEEN VILLA RICA AND TEMPLE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:32 PM EDTSevere Thunderstorm WarningFFCUpson28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.